Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Morristown, TN

June 29, 2001Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 29, 2001, 5:29 PM EDT for Scott County, Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 5:29 PM EDT (21:29 UTC)
Expired
Jun 29, 2001, 6:15 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, VA

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:50 PM EDTThunderstorm WindDungannon, VASeveral trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 292130
SVRMRX
VAC169-292215-
/NEW.KMRX.SV.W.0176.292129-292215/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 615 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HILTONS...OR 4 MILES EAST OF GATE CITY...
  MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NICKELSVILLE AROUND 550 PM EDT
  DUNGANNON AROUND 605 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3658 8264 3653 8243 3679 8238 3686 8254

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:23 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 29, 3:23 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT FRI JUN 29 2001

NUMEROUS THUNDERSTORMS CONTINUE TO MOVE NORTHWARD UP THE VALLEY THIS
AFTERNOON. EXPECT THIS AREA OF STORMS TO CONTINUE TO MOVE NORTHWARD
AND AFFECT NE TN AND SW VA INTO THE EVENING. COULD ALSO SEE MORE
STORMS DEVELOP IN SE TN AND SW NC WHERE THEY WILL HAVE THE MOST
TIME TO DESTABILIZE AGAIN.

MODELS CONTINUE TO BE IN DECENT AGREEMENT WITH THE FILLING IN OF THE
UPPER LOW...AS IT MOVES SLOWLY SOUTHWEST. ALL OF THE MODELS INDICATE
THAT THE WEAK SHORTWAVE OVER AL WILL MOVE ACROSS THE CWA AS IT
WEAKENS TONIGHT. OTHERWISE MORE OF THE SAME...DECENT MOISTURE...
INSTABILITY...AND WEAK FORCING LEADING TO AFTERNOON AND EVENING
STORMS. MAV/FWC TEMPS ARE CLOSE AND WILL FOLLOW THEM.

MOST OF THE STORMS TONIGHT WILL DISSIPATE WITH THE LOSS OF THE
HEATING. HOWEVER WILL KEEP THE CHANCE POPS GOING THROUGH THE
OVERNIGHT IN NE TN AND SW VA...GIVEN THAT THE 50H SHORTWAVE WILL
STILL BE MOVE THROUGH THE REGION.

WITH THE 50H LOW WEAKENING AND MOVING FATHER AWAY...EVEN THE 50H
SHORTWAVES STOP PIVOTING AROUND FOR SATURDAY AND SUNDAY. FLOW IS
WEAK SO UPSLOPE COMPONENT WILL ALSO CONTINUE TO BE WEAK.
HOWEVER...CAPES ARE STILL EXPECTED TO BE BETWEEN 1500 AND 2500 J/KG
ON BOTH DAYS. THERE IS ENOUGH MOISTURE AND INSTABILITY TO KEEP SCT
THUNDERSTORMS IN THE FORECAST FOR BOTH DAYS.

AS FOR THE EXTENDED...IT LOOKS AS IF THE LONG RANGE MODELS ARE NOW
SUGGESTING THAT U/L RIDGING IN THE WEST WILL LEAD TO U/L TROUGHING
IN THE EAST. AT THE SURFACE...THE WEATHER FEATURES ARE EVEN MORE
SUPPORTIVE FOR PRECIPITATION (MAINLY DIURNAL)...AS FRONTAL BOUNDARIES
WILL APPROACH OR MOVE INTO THE FORECAST AREA. THE ONLY PERIOD
CONFIDENT ENOUGH TO GO WITH DRY CONDITIONS WILL BE ON FRIDAY.

FCSTID = 25
CHA   67  86  68  87 /  30  30  20  30
TYS   67  85  68  86 /  30  30  20  30
TRI   64  83  64  84 /  40  30  20  30
OQT   66  85  67  86 /  30  30  20  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

RBP

In the hours before

Local storm report, Jun 29, 2:51 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
251 PM EDT FRI JUN 29 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    STRAWBERRY PLAINS         TN   WIND DAMAGE
06/29/01   JEFFERSON                      TREES DOWN. REPORTED BY
                                          SPOTTER.

DAE

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.